New Mexico, 2009

Heavy Snow in New Mexico, December 29, 2009

December 29, 2009 · NWS MAF · 4 events in 3 counties and zones

A strong upper level storm system moved over southeast New Mexico and west Texas late on 12/28/09 and early on 12/29/09. Cold air over the region combined with this upper storm system to produce a variety of winter weather across southeast New Mexico and west Texas, in addition to snow over the Guadalupe Mountains and southeast New Mexico plains.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper level storm system moved over southeast New Mexico and west Texas late on 12/28/09 and early on 12/29/09. Cold air over the region combined with this upper storm system to produce a variety of winter weather across southeast New Mexico and west Texas, in addition to snow over the Guadalupe Mountains and southeast New Mexico plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 29, 3:33 AM MST, 27 minutes earlier.

Area forecast discussion, Dec 29, 3:33 AM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 AM CST TUE DEC 29 2009

.DISCUSSION...
A PROGRESSIVE MID/UPPER LEVEL TROUGH TRACKING FROM NORTHERN MEXICO
ACROSS WEST TEXAS WILL BRING A BATCH OF MOISTURE...COLDER
TEMPERATURES AND ACCUMULATING SNOWS TO THE AREA TODAY. SHORT RANGE
MODELS HAS TRENDED SLIGHTLY SLOWER WITH THIS WINTER WEATHER SYSTEM
OVER THE PAST FEW RUNS. AN UPPER LEVEL DIVERGENCE MAXIMA...100+KT
UPPER LEVEL JET AND INCREASINGLY STRONG ISENTROPIC LIFT OVER A COLD
SURFACE RIDGE WILL BRING A BAND OF 2 TO 4 INCHES OF SNOW ACROSS THE
PERMIAN BASIN AND SOUTHEAST NEW MEXICO...INCLUDING ALONG
I-20...VICINITY THE I-10/I-20 JUNCTION AND ACROSS THE TX/NM
MOUNTAINS. FURTHER SOUTH ALONG I-10 WHERE TEMPERATURES WILL BE
SLIGHTLY WARMER TODAY...LESSER SNOW AMOUNTS OF 1 TO 2 INCHES MIXED
IN WITH BRIEF PERIODS OF FREEZING RAIN OR SLEET ARE EXPECTED.

BASED ON LATEST RADAR TRENDS...INDICATIONS ARE THAT THE HIGHEST
CONFIDENCE OF ACCUMULATING SNOW WILL BE DURING THE MID TO LATE
MORNING HOURS /15Z-18Z/ TODAY. WINTER WEATHER ADVISORIES WILL REMAIN
IN EFFECT FOR THE ENTIRE FORECAST AREA TODAY...WHILE WINTER STORM
WARNINGS REMAIN INTACT FOR THE HIGHER ELEVATION WESTERN COUNTIES OF
SOUTHWEST TEXAS PLUS THE GUADALUPE/DAVIS MOUNTAINS.

SNOWFALL WILL GRADUALLY TAPER OFF FROM WEST TO EAST THIS EVENING...
HOWEVER REFREEZING ON ROADWAYS WILL CONTINUE TO RESULT IN HAZARDOUS
TRAVEL INTO WEDNESDAY MORNING. TEMPERATURES WILL REBOUND BENEATH
CLEARING SKIES ON WEDNESDAY...WITH THE WARMUP AIDED BY BREEZY
SOUTHWEST WINDS DURING THE AFTERNOON HOURS ON WEDNESDAY. A PASSING
MID-LEVEL SHORTWAVE TROUGH EMBEDDED IN BRISK NORTHWEST FLOW ALOFT
WILL THEN SEND A REINFORCING SURGE OF DRY COLDER AIR SOUTHWARD INTO
WEST TEXAS AND SOUTHEAST NEW MEXICO ON THURSDAY.

DRY WEATHER WITH A SLOW WARMING TREND WILL PREVAIL OVER THE UPCOMING
HOLIDAY WEEKEND AS BRIEF SHORTWAVE RIDGING ALOFT DEVELOPS ACROSS OUR
AREA. DURING THE EARLY PART OF NEXT WEEK...THE UPPER LEVEL TROUGH
OVER THE EASTERN HALF OF THE NATION IS EXPECTED TO AMPLIFY AND
THEREFORE USHER IN DRY ARCTIC AIR INTO OUR AREA ON THE BACKSIDE OF
THIS BROAD UPPER TROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              34  27  52  32  /  70  20   0  10
CARLSBAD NM                36  25  49  33  /  70  20   0   0
DRYDEN TX                  41  31  58  35  /  70  10   0   0
FORT STOCKTON TX           40  29  55  38  /  70  10   0   0
GUADALUPE PASS TX          33  26  44  30  /  70  10  10   0
HOBBS NM                   34  23  51  29  /  70  20   0   0
MARFA TX                   37  20  51  22  /  60  10  10   0
MIDLAND INTL AIRPORT TX    34  24  50  27  /  70  20   0   0
ODESSA TX                  36  27  51  32  /  70  20   0   0
WINK TX                    39  23  51  26  /  70  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY UNTIL 8 PM MST THIS EVENING FOR THE
     FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

     WINTER STORM WARNING UNTIL 8 PM MST THIS EVENING FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...BIG BEND AREA...BORDEN...
     CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
     LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
     VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...TERRELL...UPTON...WARD...WINKLER.

     WINTER STORM WARNING UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR
     THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...MARFA PLATEAU...VAN HORN AND HIGHWAY
     54 CORRIDOR.

&&
Hazardous weather outlook, Dec 29, 2:18 AM MST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 AM CST TUE DEC 29 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-292100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
318 AM CST TUE DEC 29 2009 /218 AM MST TUE DEC 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOWFALL ACCUMULATIONS ARE EXPECTED THIS MORNING AND
AFTERNOON ACROSS PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO.
THIS SNOWFALL WILL LEAD TO AN INCREASED TRAVEL HAZARD ACROSS THE
AREA. ANY MELTED AREAS OF SNOWFALL LATER THIS AFTERNOON WILL
LIKELY REFREEZE LATER TONIGHT. ROADS...BRIDGES...AND OVERPASSES
WILL BECOME SLICK AND HAZARDOUS. ACCUMULATION OF SNOW ON
ROADWAYS...BRIDGES AND OVERPASSES WILL MAKE TRAVEL TREACHEROUS.

A WINTER STORM WARNING IS IN EFFECT THROUGH THIS AFTERNOON FOR THE
GUADALUPE MOUNTAINS...CULBERSON COUNTY...THE MARFA PLATEAU... AND
THE DAVIS MOUNTAINS.

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON FOR THE
SOUTHEAST NEW MEXICO PLAINS...WESTERN LOW ROLLING PLAINS...TRANS
PECOS...PERMIAN BASIN...BREWSTER COUNTY...AND THE PRESIDIO VALLEY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Guadalupe Mountains of Eddy County

When
December 29, 4:00 AM MST to 12:25 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Reported by
Trained Spotter
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Five inches of snow accumulated in Queen, most of which occurred between 0700 and 0900 LST with a burst of moderate to heavy snowfall.

Heavy Snow, Eddy County Plains

When
December 29, 6:00 AM MST to 11:50 AM MST
Where
Eddy County Plains forecast zone
Reported by
Trained Spotter
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Five and one half inches of snow accumulated in Carlsbad by 1115 LST. Moderate to heavy snowfall in a 2 to 3 hour span resulted in 4 inches of snow accumulation in Carlsbad.

Heavy Snow, Eddy County Plains

When
December 29, 6:00 AM MST to 11:00 AM MST
Where
Eddy County Plains forecast zone
Reported by
Trained Spotter
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Four inches of snow accumulated 2 miles north of Artesia.

Heavy Snow, Northern Lea County

When
December 29, 6:30 AM MST to 12:30 PM MST
Where
Northern Lea County forecast zone
Reported by
Trained Spotter
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Four inches of snow accumulated in Tatum. Roads were snow packed and icy.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208839, 208837, 208840, 208838.